Our Facebook Group Head & Neck Cancer Support


Lymphoedema and hearing loss: Weds Weekly

The number of after effects of cancer treatment are many and often an on-going challenge. Lymphoedema - that swollen, floppy jowls effect - and loss of hearing are two common examples and while not life threatening both detract from quality of life. The two stories this week suggest there may be, at least partial, solutions.


  • Good thing it's easy to turn a 7 into an 8, because it takes awhile to overcome muscle memory when writing the year.
  • There is something unsettling about clicking on a button that says "submit".
  • You can substitute Miranda rights for wedding vows. Verbatim.


Pneumatic compression promising for lymphoedema
(U.S.) (HealthDay)—One treatment session with advanced pneumatic compression is associated with reduced cancer-related head and neck lymphedema, according to a study published online Nov. 13 in Head & Neck.

Harvey N. Mayrovitz, Ph.D., from Nova Southeastern University in Fort Lauderdale, Fla., and colleagues assessed patient-reported comfort and potential clinical benefits of advanced pneumatic compression treatment for cancer-related head and neck lymphedema. The authors obtained multiple face and neck measurements on 44 patients with head and neck lymphedema before and after one treatment session.

The researchers found that most patients reported the treatment was comfortable (82 percent) and that they were feeling better after treatment (61 percent). The vast majority (93 percent) reported that they would likely use the therapy at home. There were overall small but statistically significant reductions in composite face and neck metrics. There were no adverse events reported.

"Results found the treatment to be safe, easy to use, and well tolerated, while demonstrating edema reduction after a single initial treatment," the authors write.

Full story:

Inner-Ear Buildup Of Cisplatin May Cause Hearing Loss
(U.S.) Between 10 and 20% of all patients with cancer are prescribed cisplatin or another similar platinum-based agent, putting thousands of Americans at risk for hearing loss (ototoxicity). In fact, 40 to 80 percent of adults and at least half of children experienced hearing loss after cisplatin treatment, according to a recent article published in Nature Communications.

“As the population of cancer survivors continues to grow, so does the importance of addressing the long-term sequelae of cancer treatment,” the authors wrote. “This hearing loss can result in multifaceted decrease in quality of life, and in pediatric patients it can impact social and academic development.”

Cisplatin is a chemotherapy agent delivered intravenously.

The study evaluated why cisplatin can be so damaging to someone’s ability to hear. Through mouse models and studying the ear anatomy of deceased human patients, they found that while the body eliminates the drug in most other parts, cisplatin sticks around in the inner ear and accumulates over time – it can be there for months, or even years. Higher Buildup was seen in the single pediatric ear observed, despite the child being prescribed a lower dose than most of the adults.

The stria vascularis – a part of the ear that plays a key role in detecting sound – accumulated the highest buildup of cisplatin.

“Our findings suggest that if we can prevent cisplatin from entering the stria vascularis in the inner ear during treatment, we may be able to protect patients from developing cisplatin-induced hearing loss,” study author Lisa L. Cunningham, Ph.D., chief of the National Institute on Deafness and Other Communication Disorders (NIDCD) Section on Sensory Cell Biology, said in a release.

These findings are different from those found in previous research.

“Though previous work has focused upon identifying the pathways responsible for cellular hypersensitivity to cisplatin within the cochlea, our results suggest that it is hyper-accumulation and not hypersensitivity that drives cisplatin ototoxicity,” the authors wrote.

The study authors advocated for frequent hearing tests to be done in patients currently on cisplatin regimens, and for the long-term follow-up care of survivors as well. If caught early enough, hearing rehabilitation can help.

The authors added these findings might eventually lead to local administration of an agent to the inner ear that would block cisplatin uptake.

“Our results point to a strategy aimed at prevention of cisplatin update into the stria vascularis as a promising therapeutic approach to prevention of cisplatin ototoxicity,” they said.

Full story:


Email me when people comment –

Maureen Jansen, secretary of HNCSSN, amateur investigator of head and neck cancer issues. Always willing to be questioned and challenged.

You need to be a member of Head & Neck Cancer Support Network to add comments!

Join Head & Neck Cancer Support Network


  • Very interesting about the hearing loss. All hearing issues affect social and learning development. So we need to be concerned about everyone, not just children. 

This reply was deleted.

Happy with your treatment experience?

Please share your thoughts on your recent treatment experience. This can be at any stage of your cancer journey, pre treatment, treatment, post treatment, and survivorship. 

You can take our survey as many times as you like, and we encourage you to have your family/whanau and carers share their thoughts as well. Click the link to share your thoughts.




Donations are always welcome

Donate via Givealittle

Or, you can put a little bit of money in our Kiwibank account!


Upcoming Events

Cancer Dictionary